What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 2, 5:59 AM EST, 2 hours 1 minute earlier.
Area forecast discussion, Jul 2, 5:59 AM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
659 AM EDT Fri Jul 2 2021
.SYNOPSIS...
A trough of low pressure moves southeast across Virginia early
this morning. Low pressure and associated cold front will move
across the area today, bringing numerous showers and
thunderstorms with locally heavy downpours. High pressure builds
into the area from the northwest over the holiday weekend
through early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 655 AM EDT Friday...
Light to moderate rainfall continues over the northern 2/3rds
of the area early this morning. Deeper convection has been on
the wane this morning with remaining MLCAPE confined to the
southeastern third of the area. Temperatures range from the
upper 60s and low 70s over much of the area to the upper 70s
across the far SE where little if any rain has fallen so far
this morning. Skies are mostly cloudy across the area.
Deep upper trough centered near lake Erie will move slowly east
today, bringing falling heights aloft and continued forcing for
showers and storms this morning and today. The focus for the
heaviest precip and thunderstorms will shift to the SE quadrant of
the area this morning where precipitable water values are around 2".
WPC has included this area in a Slight Risk for excessive rainfall
with a Marginal Risk for the remainder of the region (except the far
NW). QPF ranges from a few hundredths NW to 1-1.25" for the Hampton
Roads area into NE NC, with locally higher amounts possible in areas
that see the stronger convective cells this morning and today. Given
that SE portion of the area has not received much precip so far and
with FF guidance over 3"/3hrs have decided against any flash flood
watches this morning. However, will have to watch for training
cells, especially in urban areas around Hampton Roads. SPC has the
SE VA and NE NC in a Marginal Risk for severe storms with strong
winds the main threat. CAM guidance has the deepest
convection/heaviest rainfall moving SE of the area by early
afternoon but additional convective development is possible in the
wake of the morning precip, especially if substantial breaks in the
cloud cover develop. Will continue to show mostly cloudy skies today
with some thinning spreading from NW to SE late this afternoon. With
showers and clouds around, high temps today will be markedly cooler
than the last few days with max temps only topping out in the upper
70s and low 80s. Will maintain chance PoPs across the far SE into
this evening before the surface cold front moves through tonight.
Overnight lows fall into the upper 50s NW to the mid 60s SE.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
As of 355 AM EDT Friday...
The upper low will open into a trough on Saturday across New England
with the trough axis moving through the local area by early
afternoon. Mostly sunny and dry for most locations on Saturday but
more clouds and at least slight chance PoPs will hang on across the
N and NE, closer to the upper low. High temps will be quite pleasant
by July standards with highs in the upper 70s and low 80s. Any
precip across the NE comes to an end Saturday evening with loss
of daytime heating. Overnight temps will be comfortable with
lows in the upper 50s and low 60s.
Warming trend begins on Independence Day with winds turning
SW and high temps in the low to mid 80s. Most areas will be dry
on Sunday but there could be an isolated shower or thunderstorm
across the NE where any embedded shortwave energy in the NW
flow aloft will have the most influence. Mostly clear Sunday
night with lows in the mid to upper 60s. Dry and warmer still on
Monday as heights build aloft with high temps in the low 90s
(upper 80s for the eastern shore). Muggy Monday night with lows
in the upper 60s and low 70s.
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 355 AM EDT Friday...
Hot and dry Tuesday as high pressure dominates the Southeast. High
temps Tuesday and Wednesday return to the low/mid 90s with overnight
lows in the low 70s. Moisture increases modestly by Wednesday so
will carry chance PoPs by the afternoon hours. Model guidance
diverges significantly for the mid to late week period and it
remains too early to speculate on any potential impacts to the local
area from Elsa. However, am fairly confident that deep moisture will
increase across the region so will show PoPs around 40% for
Thursday.
&&
.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
As of 655 AM EDT Friday...
A mix of flying conditions is in place early this morning with
MVFR/IFR CIGs and VSBYs across central VA northeastward into the
MD eastern shore. To the south, most sites are reporting MVFR
CIGs. Precip and associated flight restrictions will translate
southeast this morning into the afternoon. Will show prevailing
MVFR conditions but brief dips into IFR/LIFR territory will
accompany the heavier showers and storms. Winds generally out of
the SW this morning will transition to W and NW by late
afternoon as a cold front drops slowly SE, bringing an end to
precip chances from NW to SE.
OUTLOOK...
Primarily VFR conditions expected to return tonight and linger
into early next week.
&&
.MARINE...
As of 645 AM EDT Friday...
Have updated the CWF to extend SCA headlines a bit longer this
morning given an uptick in W to SW winds across portions of the
waters this morning in advance of an approaching cold front.
The SCAs are in effect through 10am for these areas (and til
1pm for the Currituck sound). Seas are mostly 4ft or less but
there may be some 5 ft seas out near 20NM offshore in the
southern coastal waters.
Winds then gradually shift to the W/NW this aftn (and become fairly
light at 5-10kt). The latest 00Z/02 models have trended stronger
with a cool surge of NNW winds later tonight into Sat morning. Local
wind probs are only 20-40% for reaching sustained 18kt winds for all
but one site in the Bay, so while winds were increased compared to
the previous forecast (with a few hrs worth of 20kt now forecast),
no additional SCA headlines have been issued for the Bay. Weak high
pressure then settles across the area Sat night and Sunday morning,
before shifting off the coast late Sunday into next week. Winds will
turn back to a southerly direction later Sun and Sun night. A S wind
will continue through at least midweek, with some increase in speeds
expected Mon night and beyond. Seas will avg 2-4 ft and waves in the
Bay will be 1-2 ft, except building to 2-3 ft in the Bay (and 3-5ft
offshore) by Tue night/Wed.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 10 AM EDT this morning for
ANZ630>632-634-656-658.
Small Craft Advisory until 1 PM EDT this afternoon for ANZ633.
&&
SYNOPSIS...RHR
NEAR TERM...RHR
SHORT TERM...RHR
LONG TERM...RHR
AVIATION...RHR
MARINE...LKBHazardous weather outlook, Jul 2, 3:06 AM EST, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
406 AM EDT Fri Jul 2 2021
MDZ021>025-VAZ048-060>062-064>069-075>086-088>090-509>522-030815-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Sussex-Surry-
James City-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
406 AM EDT Fri Jul 2 2021
This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia, south central Virginia and southeast Virginia.
.DAY ONE...Today and tonight.
Showers and thunderstorms are possible across the area through this
afternoon.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ012>017-030>032-102-VAZ087-092-093-095>100-523>525-030815-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Greensville-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-York-Newport News-Hampton/Poquoson-
406 AM EDT Fri Jul 2 2021
This Hazardous Weather Outlook is for northeast North Carolina,
eastern Virginia and southeast Virginia.
.DAY ONE...Today and tonight.
Showers and thunderstorms are likely to develop over the area this
morning. Locally heavy rainfall and isolated gusty winds are
possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 2, 6:43 AM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Wakefield VA
743 AM EDT Fri Jul 2 2021
NCZ012>014-VAZ087-092-093-096-021215-
Hertford-Northampton-Gates-Isle of
Wight-Southampton-Suffolk-Greensville-
743 AM EDT Fri Jul 2 2021
...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT NORTHEASTERN
NORTHAMPTON...NORTHWESTERN HERTFORD...ISLE OF WIGHT...AND SOUTHAMPTON
COUNTIES...THE CITY OF FRANKLIN AND THE CENTRAL CITY OF SUFFOLK...
At 742 AM EDT, thunderstorms with heavy rain were located along a
line extending from near Elberon to Garysburg. Movement was east at
20 mph.
Wind gusts up to 40 mph and heavy downpours are possible with these
storms.
Locations impacted include...
Franklin, Murfreesboro, Windsor, Courtland, Garysburg, Boykins,
Holland, Chowan University, Suffolk, Isle Of Wight, Conway, Woodland,
Seaboard, Ivor, Newsoms, Como, Hunterdale, Carrsville, Sedley and
Kings Fork.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3637 7755 3641 7755 3644 7761 3687 7711
3699 7686 3690 7648 3631 7707
TIME...MOT...LOC 1142Z 263DEG 19KT 3700 7682 3645 7756
44Special weather statement, Jul 2, 7:15 AM EST, 45 minutes before
Special Weather Statement
National Weather Service Wakefield VA
815 AM EDT Fri Jul 2 2021
NCZ012>014-VAZ092-093-095>097-021245-
Hertford-Northampton-Gates-Isle of
Wight-Norfolk/Portsmouth-Southampton-Suffolk-Chesapeake-
815 AM EDT Fri Jul 2 2021
...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT NORTHEASTERN
NORTHAMPTON...WESTERN HERTFORD...NORTHWESTERN GATES...ISLE OF
WIGHT...AND SOUTHEASTERN SOUTHAMPTON COUNTIES...THE CITY OF
NORFOLK...THE CITY OF FRANKLIN...THE CITY OF PORTSMOUTH AND THE CITY
OF SUFFOLK...
At 814 AM EDT, thunderstorms with heavy rain were located along a
line extending from Rescue to 8 miles south of Seaboard. Movement was
east at 25 mph.
Wind gusts up to 40 mph are possible with these storms.
Rainfall amounts of 1 to 2 inches are possible with these storms.
Locations impacted include...
Franklin, Smithfield, Ahoskie, Murfreesboro, Windsor, Courtland,
Boykins, Ocean View, Downtown Portsmouth, Churchland, Old Dominion
University, Downtown Norfolk, Downtown Suffolk, Holland, Chowan
University, Norfolk, Chesapeake, Portsmouth, Suffolk and Isle Of
Wight.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3640 7755 3654 7734 3654 7730 3656 7733
3703 7664 3699 7645 3696 7642 3698 7639
3694 7617 3626 7702
TIME...MOT...LOC 1214Z 265DEG 18KT 3702 7656 3637 7741
44Special weather statement, Jul 2, 7:39 AM EST, 21 minutes before
Special Weather Statement
National Weather Service Wakefield VA
839 AM EDT Fri Jul 2 2021
VAZ095>098-021315-
Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
839 AM EDT Fri Jul 2 2021
...A STRONG THUNDERSTORM WILL AFFECT ...THE CITY OF NORFOLK...THE
NORTHERN CITY OF CHESAPEAKE...THE CITY OF PORTSMOUTH...THE
NORTHEASTERN CITY OF SUFFOLK AND THE CITY OF VIRGINIA BEACH...
At 838 AM EDT, a strong thunderstorm was located over Western Branch,
or near Churchland, moving east at 30 mph.
Wind gusts up to 50 mph are possible with this storm.
Rainfall amounts of 1 to 2 inches are possible with this storm.
Locations impacted include...
Virginia Beach, Ocean View, Kempsville, Virginia Wesleyan University,
Old Dominion University, Downtown Norfolk, Regent University, Great
Bridge, Deep Creek, Downtown Portsmouth, Churchland, Norfolk State
University, Norfolk, Chesapeake, Portsmouth, Suffolk, Bowers Hill,
Cradock, Princess Anne and Driver.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.
LAT...LON 3670 7652 3691 7652 3692 7650 3695 7651
3694 7649 3696 7649 3698 7621 3695 7609
3697 7605 3697 7599 3696 7597 3694 7594
3690 7594 3673 7589 3670 7589
TIME...MOT...LOC 1238Z 266DEG 27KT 3683 7644
44Special weather statement, Jul 2, 7:48 AM EST, 12 minutes before
Special Weather Statement
National Weather Service Wakefield VA
848 AM EDT Fri Jul 2 2021
NCZ013-014-VAZ096-021315-
Hertford-Gates-Suffolk-
848 AM EDT Fri Jul 2 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL
HERTFORD...AND GATES COUNTIES AND THE SOUTHWESTERN CITY OF SUFFOLK...
At 847 AM EDT, strong thunderstorms were clustered near Como, or 9
miles east of Murfreesboro, moving east at 30 mph.
Wind gusts in excess of 40 mph are possible with this storm.
Rainfall amounts of 1 to 2 inches are possible with this storm.
Locations impacted include...
Gatesville, Sunbury, Suffolk, Gates, Winton, Como, Roduco,
Whaleyville, Corapeake, Savage, Chowan Beach, Topsy, Buckland, Dort,
Bartonsville, Nurney, Reynoldson, Eure, Easons Crossroads and Acorn
Hill.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.
LAT...LON 3654 7703 3654 7692 3656 7692 3656 7693
3657 7693 3658 7691 3660 7691 3668 7659
3641 7654 3639 7698
TIME...MOT...LOC 1247Z 258DEG 30KT 3649 7693
44